Alert archive / Wyoming / Winter Weather Advisories in 2017

Winter Weather Advisory 21, NWS Cheyenne, WY

April 21, 2017Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this winter weather advisory at Apr 21, 2017, 1:40 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2017, 1:40 PM MDT (19:40 UTC)
Expired
Apr 22, 2017, 2:26 AM MDT
In force
13 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WWUS45 KCYS 211940
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
140 PM MDT Fri Apr 21 2017

...ADDITIONAL LIGHT SNOWS EXPECTED OVER THE AREA THROUGH
TONIGHT WITH BLACK ICE POSSIBLE AS WELL... 

WYZ116-221000-
/O.CAN.KCYS.WS.W.0011.000000T0000Z-170422T0000Z/
/O.NEW.KCYS.WW.Y.0021.170421T1940Z-170422T1400Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
140 PM MDT Fri Apr 21 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MDT SATURDAY...
...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Cheyenne has issued a Winter
Weather Advisory for snow, which is in effect until 8 AM MDT 
Saturday. The Winter Storm Warning has been cancelled. 

* TIMING...Through early Saturday morning. 

* TOTAL SNOW ACCUMULATIONS...An inch or two additional
  accumulation possible but areas of black ice also expected.

* WINDS/VISIBILITY...Light winds with visibilities around a mile
  at times in snow showers.

* IMPACTS...Hazardous travel likely due to snow showers and
  potentially icy areas from freezing of water from earlier
  snowfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause travel difficulties. Be prepared for snow covered
roads...black ice and limited visibilities...and use caution 
while driving.

&&

$$

WYZ112-114-212045-
/O.CAN.KCYS.WW.Y.0020.000000T0000Z-170422T0000Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
140 PM MDT Fri Apr 21 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the Winter
Weather Advisory. 

Additional light snow is expected through tonight but additional
accumulations are expected to be light.

$$

WYZ115-212045-
/O.CAN.KCYS.WW.Y.0020.000000T0000Z-170421T2100Z/
Laramie Valley-
Including the cities of Bosler and Laramie
140 PM MDT Fri Apr 21 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the Winter
Weather Advisory. 

Some additional light snow is expected through tonight but
additional accumulations should be light. 

$$

WYZ117-221000-
/O.NEW.KCYS.WW.Y.0021.170421T1940Z-170422T1400Z/
South Laramie Range Foothills-
Including the cities of Whitaker, Federal, and Horse Creek
140 PM MDT Fri Apr 21 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MDT SATURDAY...

The National Weather Service in Cheyenne has issued a Winter
Weather Advisory for snow, which is in effect until 8 AM MDT 
Saturday. 

* TIMING...Through early Saturday morning.

* TOTAL SNOW ACCUMULATIONS...An inch or two additional
  accumulation possible but areas of black ice also expected.

* WINDS/VISIBILITY...Light winds with visibilities around a mile
  at times in snow showers.

* IMPACTS...Hazardous travel likely due to snow showers and
  potentially icy areas from freezing of water from earlier
  snowfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause travel difficulties. Be prepared for snow covered
roads...black ice and limited visibilities...and use caution 
while driving.

&&

$$
2 follow-up statements
164 
WWUS45 KCYS 220244
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
844 PM MDT Fri Apr 21 2017

...OCCASIONAL LIGHT SNOW WITH AREAS OF BLACK ICE TONIGHT AND EARLY
SATURDAY MORNING BETWEEN CHEYENNE AND LARAMIE...

WYZ116-117-221400-
/O.CON.KCYS.WW.Y.0021.000000T0000Z-170422T1400Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
844 PM MDT Fri Apr 21 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT SATURDAY...

* TIMING...Tonight through early Saturday morning.

* TOTAL SNOW ACCUMULATIONS...Up to an inch of additional snowfall.
  Areas of black ice late tonight through early Saturday morning.

* WINDS/VISIBILITY...Light winds with limited visibilities in areas
  of fog.

* IMPACTS...Hazardous travel likely due to snow covered and icy
  roadways, including Interstate 80 between Cheyenne and Laramie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow will
cause travel difficulties. Be prepared for snow covered roads...black
ice and limited visibilities...and use caution while driving.

&&

$$
672 
WWUS45 KCYS 220826
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
226 AM MDT Sat Apr 22 2017

...Winter Weather Advisory Expired...Replaced With Dense Fog
Advisory...

WYZ116-117-220930-
/O.CAN.KCYS.WW.Y.0021.000000T0000Z-170422T1400Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
226 AM MDT Sat Apr 22 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the Winter
Weather Advisory. 

Snow is shifting east this morning with very little snow being
observed on WYDOT webcams over the I-80 Summit. Therefore...the 
Winter Weather Advisory will be cancelled early and replaced with 
a Dense Fog Advisory.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter weather advisory went out at Apr 21, 12:14 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 21, 12:14 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1214 PM MDT Fri Apr 21 2017

.UPDATE...
Issued at 522 AM MDT Fri Apr 21 2017

Looking at the WYDOT cameras along I-80 near the summit this
morning as well as the blossoming shield of heavy precipitation on
radar seems to necessitate an upgrade to a Winter Storm Warning
for the South Laramie Range. An estimated 3 inches of snow fell
yesterday evening and it is likely that an additional 3 to 4
inches will fall by late morning before the best forcing begins to
shift east.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 300 AM MDT Fri Apr 21 2017

Strong shortwave over western CO will close off briefly over
northeastern CO early this morning before sliding quickly eastward
into KS during the afternoon. A second shortwave will dive
southeastward and across the area this evening.

Still expect a period of heavy precipitation rates early this
morning especially just north of the track of the mid level
circulation where the best deformation/frontogenesis and upslope
flow will be focused. Snow levels currently around 7200 ft or so
based on radar and these should lower some more as the low levels
cool and precip rates increase. Current advisories look good
although can probably drop the Sierra Madre Range once the wave
passes early this morning. Best snow accumulations still look to
be 7000 ft or above. Not out of the question for the Cheyenne area
to see a burst of snow early this morning as heavier rates and
melt cooling may try to drive the snow level lower. Warm ground
temps should preclude much accumulation but could see 1 to 2
inches in grassy areas if it comes down hard enough.

Showers continue through the afternoon and evening hours tonight
especially over the mountains as the second shortwave passes.
Added in some mention of patchy fog tonight along the Cheyenne
Ridge and over the South Laramie Range as the ground should be
moist and the winds will be light upslope from the south or
southeast.

Saturday and Saturday night should start a clearing and drying
trend. Winds should become westerly on Saturday but remain
relatively light.

.LONG TERM...(Sunday through Thursday)
Issued at 300 AM MDT Fri Apr 21 2017

Unsettled week ahead as the west coast is open for Pacific systems
to move into the Rockies. Much needed rainfall to continue.

Starting off Sunday, we have a transitory shortwave ridge overhead
that should keep things relatively dry. Next frontal system begins
impacting Carbon County as early as Sunday night. Most of the
energy with this system should track across northern Wyoming, with
the south staying dry.

Another system quick on the heels of the first system looks to
stall along the Colorado/Wyoming border area Monday afternoon into
Tuesday. ECMWF has widespread precip over the area, while the GFS
is showing precip further north. Went more with the ECMWF
solution as the front stays pretty much along the state line. This
front finally shifts south on Wednesday for a brief break in
shower activity.

Both the GFS and ECMWF in good agreement on the next system that
looks to impact the area Thursday evening. GFS showing well over
two inches of precip with this system. ECMWF about half that on
rainfall, but very similar on placement. 700mb temperatures -5 to
-7C, so there definitely looks like a chance of moderate/heavy
snow for some areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1213 PM MDT Fri Apr 21 2017

MVFR TO IFR conditions ongoing across the area in snow are rain,
with LIFR at and around KCYS. Expect these trends to persist
through the afternoon before improving this evening. May see low
stratus and patchy fog return tonight as the boundary layer
remains moist with light winds. Conditions overall will improve
Saturday morning.

&&

.FIRE WEATHER...
Issued at 138 AM MDT Fri Apr 21 2017

Wetting rain should occur over much of the area through today.
This should keep any fire weather concerns at bay through the
weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 PM MDT this evening for WYZ112-
     114.

     Winter Weather Advisory until 3 PM MDT this afternoon for WYZ115-
     117-118.

     Winter Storm Warning until 6 PM MDT this evening for WYZ116.

NE...None.
&&

UPDATE...DEL
SHORT TERM...GCC/DEL
LONG TERM...GCC
AVIATION...RJM
FIRE WEATHER...DEL
Hazardous weather outlook, Apr 21, 6:08 AM MDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
608 AM MDT Fri Apr 21 2017

WYZ101-102-104>111-113-117>119-221215-
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
608 AM MDT Fri Apr 21 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread precipitation will continue across southeast Wyoming
through this afternoon. The snow level will be around 6500 feet
by Friday morning. Snow accumulations outside of the mountains are
generally expected to be less than 3 inches.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Unsettled weather likely for next week with chances for afternoon
and evening showers and thunderstorms each day from Tuesday on
through the week.

.Spotter information statement...

Spotter activation will not be needed today and tonight.

WYZ103-112-114>116-221215-
North Laramie Range-Sierra Madre Range-Snowy Range-Laramie Valley-
South Laramie Range-
608 AM MDT Fri Apr 21 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread snow will fall across the mountains of southeast
Wyoming this evening through Friday afternoon. Snow accumulations
are generally expected to be 6 to 10 inches across the Sierra
Madre and Snowy Ranges and 3 to 5 inches along the Laramie Range.
Winter Weather Advisories are in effect for the Sierra Madre and
Snowy Ranges. A Winter Storm Warning is in effect for the
Interstate 80 Summit between Laramie and Cheyenne, where 6 to 8
inches of snow is forecast making travel hazardous.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Unsettled weather likely for next week with chances for afternoon
and evening showers and thunderstorms each day from Tuesday on
through the week.

.Spotter information statement...

Spotter activation will not be needed today and tonight.

NEZ002-003-019>021-054-055-095-096-221215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
608 AM MDT Fri Apr 21 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Unsettled weather likely for next week with chances for afternoon
and evening showers and thunderstorms each day from Tuesday on
through the week.

.Spotter information statement...

Spotter activation will not be needed today and tonight.

In the hours before

Local storm report, Apr 21, 10:23 AM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 AM MDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY SNOW       23 W CHEYENNE           41.14N 105.23W
04/21/2017  E8.0 INCH        LARAMIE            WY   PUBLIC

            IN CURT GOWDY STATE PARK. RELAYED BY KGWN METEOROLOGIST

0928 AM     SNOW             20 W CHEYENNE           41.14N 105.18W
04/21/2017  E5.0 INCH        LARAMIE            WY   PUBLIC

            STILL SNOWING

&&

MAZUR
Local storm report, Apr 21, 10:27 AM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 AM MDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             21 W CHEYENNE           41.14N 105.20W
04/21/2017  M4.0 INCH        LARAMIE            WY   CO-OP OBSERVER

            STILL SNOWING PRETTY GOOD. SOME MELTING

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 5:20 AM MDTWinter Storm WarningCYSAlbany, Laramie8 hr

Nearby

Winter Weather Advisories in Wyoming, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.